Scenario: A 72-year-old woman presents to the emergency department with complaints of dizziness. She is currently under the care of a cardiologist for ventricular arrhythmias and admits that she is “a bit confused about her daily dose” of amiodarone. Bedside monitoring is initiated, and the ECG technician is on his way to obtain a 12-lead ECG.
Interpretation: Sinus bradycardia with sinus pause or sinus arrest with long Q-T interval.
The main concern for this patient is the long pause unrelieved by a lower pacemaker escape beat (junctional or ventricular). Without a direct recording of sinus nodal activity, it is difficult to distinguish between sinus pause and sinus arrest. This rhythm is likely due to amiodarone toxicity, given her poor recall of drug usage and lengthened Q-T interval.
There are 2 general types of long Q-T syndrome: (1) acquired and (2) congenital. The causes of acquired long Q-T interval include various...